MAUDE Adverse Event Report: NUVASIVE, INC. NUVASIVE VUEPOINT II OCT SYSTEM; POSTERIOR CERVICAL SCREW SYSTEM

NUVASIVE, INC. NUVASIVE VUEPOINT II OCT SYSTEM; POSTERIOR CERVICAL SCREW SYSTEM
Model Number 7905428
Medical Device Problem Codes Detachment of Device or Device Component (2907); Separation Problem (4043)
Health Effect - Clinical Codes Fall (1848); No Clinical Signs, Symptoms or Conditions (4582)
Date of Event 07/04/2024
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
No device was returned for evaluation and no photographs or radiographs were provided for review; therefore the complaint could not be confirmed.Additionally, no operative notes from the initial procedure were not provided for review of usage/technique.It was reported that the patient suffered a fall but information regarding the cause or nature of the fall was not provided.Based on the information obtained, a root cause is unable to be determined conclusively; however, the patient fall was likely the primary contributing factor to the reported tulip separation.If any further information is obtained that would change or alter any information provided, a supplemental report will be filed accordingly.Labeling review: "potential adverse events and complications: as with any major surgical procedures, there are risks involved in orthopedic surgery.Infrequent operative and postoperative complications that may result in the need for additional surgeries.Potential risks identified with the use of this system, which may require additional surgery, include: bending, fracture or loosening of implant component(s)." ".Correct selection of the implant is extremely important.The potential for success is increased by the selection of the proper size of the implant.While proper selection can minimize risks, the size and shape of human bones present limitations on the size and strength of the implants.Metallic internal fixation devices cannot withstand the activity levels and/or loads equal to those placed on normal, healthy bone.These devices are not designed to withstand the unsupported stress of full weight or load bearing alone." ".Based on the fatigue testing results, when using the vuepoint oct system and vuepoint ii oct system, the physician/surgeon should consider the levels of implantation, patient weight, patient activity level, other patient conditions, etc.Which may impact on the performance of the system." ".Patient education: preoperative instructions to the patient are essential.The patient should be made aware of the limitations of the implant and potential risks of the surgery.The patient should be instructed to limit postoperative activity, as this will reduce the risk of bent, broken or loose implant components.The patient must be made aware that implant components may bend, break or loosen even though restrictions in activity are followed." "post-operative warnings: during the postoperative phase it is of particular importance that the physician keeps the patient well informed of all procedures and treatments.Damage to the weight-bearing structures can give rise to loosening of the components, dislocation and migration as well as to other complications.To ensure the earliest possible detection of such catalysts of device dysfunction, the devices must be checked periodically postoperatively, using appropriate radiographic techniques.".
 
Event or Problem Description
It was reported that on an unknown date a patient sustained a fall.The patient returned to the clinic for evaluation where radiographs identified two pedicle screw tulips had separated from the screw shanks.A revision surgery was planned; however, information on whether when it be performed has not been obtained.No additional information was provided.(report 2 of 2).
 
Additional Manufacturer Narrative
The device was received for evaluation and the complaint was confirmed.Examination of the returned devices found both shanks separated from the tulips with a serrated 14 point damage pattern around the internal opening of the tulip consistent with shank forced removal, also noted the rods were still attached to the tulips with extreme lordosis.Review of the complaint report noted the patient suffered a fall but information regarding the cause or nature of the fall was not provided.Based on the information obtained the root cause of the tulip separation appears to be the result of excessive force incurred during the patient report fall.No additional investigation required.Manufacturing review: review of the device history record notes no material non-conformances, no manufacturing errors, nor discrepancies with respect to material type, treatments, dimensions that may have caused or contributed to this mode of failure.Parts met acceptance criteria upon release.Labeling review: "potential adverse events and complications as with any major surgical procedures, there are risks involved in orthopedic surgery.Infrequent operative and postoperative complications that may result in the need for additional surgeries.Potential risks identified with the use of this system, which may require additional surgery, include: bending, fracture or loosening of implant component(s)." ".Correct selection of the implant is extremely important.The potential for success is increased by the selection of the proper size of the implant.While proper selection can minimize risks, the size and shape of human bones present limitations on the size and strength of the implants.Metallic internal fixation devices cannot withstand the activity levels and/or loads equal to those placed on normal, healthy bone.These devices are not designed to withstand the unsupported stress of full weight or load bearing alone." ".Based on the fatigue testing results, when using the vuepoint oct system and vuepoint ii oct system, the physician/surgeon should consider the levels of implantation, patient weight, patient activity level, other patient conditions, etc.Which may impact on the performance of the system." ".Patient education: preoperative instructions to the patient are essential.The patient should be made aware of the limitations of the implant and potential risks of the surgery.The patient should be instructed to limit postoperative activity, as this will reduce the risk of bent, broken or loose implant components.The patient must be made aware that implant components may bend, break or loosen even though restrictions in activity are followed." "post-operative warnings during the postoperative phase it is of particular importance that the physician keeps the patient well informed of all procedures and treatments.Damage to the weight-bearing structures can give rise to loosening of the components, dislocation and migration as well as to other complications.To ensure the earliest possible detection of such catalysts of device dysfunction, the devices must be checked periodically postoperatively, using appropriate radiographic techniques.".
 
Event or Problem Description
It was reported that on an unknown date a patient sustained a fall.The patient returned to the clinic for evaluation where radiographs identified two pedicle screw tulips had separated from the screw shanks.Additional information a revision procedure took place on (b)(6) 2024 where hardware was removed.No other information provided.

Brand Name
NUVASIVE VUEPOINT II OCT SYSTEM
Common Device Name
POSTERIOR CERVICAL SCREW SYSTEM
Manufacturer (Section D)
NUVASIVE, INC.
7475 lusk boulevard
san diego CA 92121
Manufacturer (Section G)
NUVASIVE, INC.
7475 lusk boulevard
san diego CA 92121
Manufacturer Contact
patrick yrigoyen
7475 lusk boulevard
san diego, CA 92121
MDR Report Key19774341
Report Number2031966-2024-00178
Device Sequence Number8332415
Product Code NKG
UDI-Device Identifier00887517180056
UDI-Public887517180056
Combination Product (Y/N)N
Initial Reporter CountryGM
PMA/510(K) Number
K180198
Number of Events Summarized1
Summary Report (Y/N)N
Device Explanted Year2024
Serviced by Third Party (Y/N)Unknown
Reporter Type Manufacturer
Report Source Foreign,Health Professional,Company Representative
Initial Reporter Occupation Physician
Type of Report Initial,Followup
Report Date (Section B) 01/16/2025
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Model Number7905428
Device Lot NumberJK7192
Was Device Available for Evaluation? Device Returned to Manufacturer
Is the Reporter a Health Professional? Yes
Was the Report Sent to FDA? No
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 07/04/2024
Supplement Date Received by Manufacturer12/24/2024
Initial Report FDA Received Date07/18/2024
Supplement Report FDA Received Date01/16/2025
Was Device Evaluated by Manufacturer? (Y/N) Yes
Date Device Manufactured11/02/2010
Is the Device Labeled for Single Use? (Y/N) Yes
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Initial
If action reported to FDA under 21 USC 360i(g), list
FDA-assigned Recall Number or include a statement
N/A
Patient Sequence Number1
Patient SexUnknown